[Skip to Content]
[Skip to Content Landing]
Article
September 1973

Thioridazine Pigmentary Retinopathy

Author Affiliations

Columbus, Ohio
From the Department of Ophthalmology, Ohio State University, Columbus.

Arch Ophthalmol. 1973;90(3):251-255. doi:10.1001/archopht.1973.01000050253014
Abstract

A case of thioridazine pigmentary retinopathy was followed-up for a six-year period. The initial insult to the choriocapillaris, pigment epithelium, and photoreceptors caused a progressive alteration in not only the ophthalmoscopic appearance but also the visual function. There was a progressive visual field loss as well as an alteration in the macular electroretinogram. I emphasize the progressive nature of this condition even after the drug has been discontinued. Periodic follow-up examinations are advised.

References
1.
Kinross-Wright VJ:  Newer phenothiazine drugs in treatment of nervous disorders . JAMA 170:1283-1288, 1959.Article
2.
Brunold H:  Experiences with a new phenothiazine derivative ("Mellaril", Sandoz) . Ther Umsch 16:90-92, 1959.
3.
Cameron ME, Lawrence JM, Olrich JG:  Thioridazine (Mellaril) retinopathy . Br J Ophthalmol 56:131-134, 1972.Article
4.
Connell MM, Poley BJ, McFarlane JR:  Chorioretinopathy associated with thioridazine therapy . Arch Ophthalmol 71:816-821, 1964.Article
5.
deMargerie J:  Ocular changes produced by a phenothiazine drug: Thioridazine . Trans Canad Ophthalmol Soc 25:160-175, 1962.
6.
Finn R:  Pigmentary retinopathy associated with thioridazine: Report of a case with a maximum daily dose of 1,400 mg . Am J Psychiatry 120:913-915, 1964.
7.
Forrest FM, Snow HL:  Prognosis of eye complications caused by phenothiazines . Dis Nerv Syst 29 ( (suppl 3) ):26-28, 1968.
8.
Hagopian V, Stratton DB, Busiek RD:  Five cases of pigmentary retinopathy associated with thioridazine administration . Am. J Psychiatry 123:97-100, 1966.
9.
Heshe J, Engelstoft FH, Kirk L:  Retinal injury developing under thioridazine treatment . Nord Psykiat T 15:442-447, 1961.Article
10.
Kjaer GCD:  Retinopathy associated with phenothiazine administration . Dis Nerv Syst 29:316-319, 1968.
11.
Krill AE, Newell FW, Chishti MI:  Fluorescein studies in diseases affecting the pigment epithelium . Trans Am Ophthalmol Soc 66:269-317, 1968.
12.
Leinfelder PJ, Burian HM:  Mellaril intoxication of retina with full restitution of function . Invest Ophthalmol 3:466, 1964.
13.
Scott AW:  Retinal pigmentation in a patient receiving thioridazine . Arch Ophthalmol 70:775-778, 1963.Article
14.
Weekley RD, et al:  Pigmentary retinopathy in patients receiving high doses of a new phenothiazine . Arch Ophthalmol 64:65-76, 1960.Article
15.
Biersdorf WR, Diller DA:  Local electroretinogram in macular degeneration . Am J Ophthalmol 68:296-303, 1969.
16.
Davidorf FH: Color fluorescein angiography. To be published.
17.
Boet DJ:  Toxic effects of phenothiazines on the eye . Doc Ophthalmol 18:1-69, 1970.Article
18.
Morrison SB:  Transient visual symptoms associated with Mellaril medication . Am J Psychiatry 116:1032-1033, 1960.
19.
May RH, et al:  Thioridazine therapy: Results and complications . J Nerv Ment Dis 130:230-234, 1960.Article
20.
Wilson DJ:  Ocular changes due to phenothiazine derivatives—a survey . Trans Ophthalmol Soc UK 89:963-964, 1969.
21.
Reboton J, et al:  Pigmentary retinopathy and irido-cycloplegia in psychiatric patients . J Neuropsychiatry 3:311-316, 1962.
22.
Siddall JR:  The ocular toxic findings with prolonged and high dosage chlorpromazine intake . Arch Ophthalmol 74:460-464, 1965.Article
23.
Zelickson AS, Zeller HC:  A new and unusual reaction to chlorpromazine . JAMA 188:394-396, 1964.Article
24.
Cerletti A, Meier-Ruge W:  Toxicological studies on phenothiazine induced retinopathy , in Proceedings of the European Society for the Study of Drug Toxicity, IX , Amsterdam, Excerpta Medica Foundation, 1968, pp 170-188.
25.
Gregory MH, Rutty DA, Wood RD:  Differences in the retinotoxic action of chloroquine and phenothiazine derivatives . J Pathol 102:139-150, 1970.Article
26.
Meier-Ruge W, Cerletti A:  Experimental pathology of chloroquine and phenothiazine retinopathy , in Proceedings of the International Congress of Ophthalmology XX , Amsterdam, Excerpta Medica Foundation, 1967, pp 1129-1136.
27.
Potts AM:  Uveal pigment and phenothiazine compounds . Trans Am Ophthalmol Soc 60:517-552, 1962.
×